Alert archive / California / Tornado Warnings in 2024

Tornado Warning 2, NWS Hanford, CA

March 1, 2024Madera County, Mariposa County, Merced County, California

NWS Hanford, CA issued this tornado warning at Mar 1, 2024, 4:09 PM PST for Madera County, Mariposa County, Merced County, California. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2024, 4:09 PM PST (00:09 UTC)
Expired
Mar 1, 2024, 4:32 PM PST
In force
23 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Madera County, CA, Mariposa County, CA, Merced County, CA

The radar

The San Joaquin Valley radar (KHNX), 107 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 0.2 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2024-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2024-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

765 
WFUS56 KHNX 020009
TORHNX
CAC039-043-047-020045-
/O.NEW.KHNX.TO.W.0002.240302T0009Z-240302T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Joaquin Valley CA
409 PM PST Fri Mar 1 2024

The National Weather Service in Hanford CA has issued a

* Tornado Warning for...
  South central Mariposa County in central California...
  Central Madera County in central California...
  Eastern Merced County in central California...

* Until 445 PM PST.

* At 408 PM PST, a severe thunderstorm capable of producing a tornado
  was located 12 miles west of Yosemite Lakes, or 19 miles north of
  Madera, moving north at 25 mph.

  HAZARD...Tornado.

  SOURCE...Weather spotters reported funnel cloud.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  south central Mariposa, central Madera and eastern Merced Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3713 11995 3715 12006 3740 12008 3737 11980
TIME...MOT...LOC 0008Z 192DEG 21KT 3724 11999 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

JPK
2 follow-up statements
694 
WWUS56 KHNX 020019
SVSHNX

Severe Weather Statement
National Weather Service San Joaquin Valley CA
419 PM PST Fri Mar 1 2024

CAC047-020028-
/O.CAN.KHNX.TO.W.0002.000000T0000Z-240302T0045Z/
Merced CA-
419 PM PST Fri Mar 1 2024

...THE TORNADO WARNING FOR EASTERN MERCED COUNTY IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 3719 11996 3719 12003 3739 12005 3737 11983
TIME...MOT...LOC 0018Z 192DEG 21KT 3730 11997 

$$

CAC039-043-020045-
/O.CON.KHNX.TO.W.0002.000000T0000Z-240302T0045Z/
Mariposa CA-Madera CA-
419 PM PST Fri Mar 1 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM PST FOR SOUTH
CENTRAL MARIPOSA AND CENTRAL MADERA COUNTIES...

At 418 PM PST, a severe thunderstorm capable of producing a tornado
was located 12 miles southwest of Bootjack, or 23 miles southwest of
Yosemite South Entrance, moving north at 25 mph.

HAZARD...Tornado.

SOURCE...Weather spotters reported a funnel cloud.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
south central Mariposa and central Madera Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3719 11996 3719 12003 3739 12005 3737 11983
TIME...MOT...LOC 0018Z 192DEG 21KT 3730 11997 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

JPK
475 
WWUS56 KHNX 020032
SVSHNX

Severe Weather Statement
National Weather Service San Joaquin Valley CA
432 PM PST Fri Mar 1 2024

CAC039-043-020041-
/O.CAN.KHNX.TO.W.0002.000000T0000Z-240302T0045Z/
Mariposa CA-Madera CA-
432 PM PST Fri Mar 1 2024

...THE TORNADO WARNING FOR SOUTH CENTRAL MARIPOSA AND CENTRAL MADERA
COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

&&

LAT...LON 3719 11996 3719 12003 3739 12005 3737 11983
TIME...MOT...LOC 0024Z 192DEG 21KT 3738 11995 

$$

JPK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this tornado warning went out at Mar 1, 4:01 PM PST, 8 minutes earlier. Its key messages:

  • 1. Blizzard conditions expected in the Sierra Nevada north of Tulare County through Sunday morning. 2. Damaging winds and heavy snow could down trees and power lines through Sunday morning. 3. Extreme winter storm impacts are expected throughout the Sierra Nevada through Saturday evening due to blowing snow, snow load, and snow amounts up to eight feet. 4. Impactful, low elevation snow likely in the Sierra Nevada foothills from 2,500 feet to 4,000 feet Saturday evening into Sunday morning. 5. Strong, gusty winds are possible in the Kern County Desert and over the Coastal Range between this evening and Sunday evening. 6. Light snow possible along Interstate 5 over Tejon Pass and along Highway 58 over Tehachapi Pass Saturday night and Sunday morning.
Area forecast discussion, Mar 1, 4:01 PM PST, 8 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
401 PM PST Fri Mar 1 2024

.UPDATE...Updated air quality issues section.

&&

...DANGEROUS WINTER STORM TONIGHT INTO SUNDAY MORNING...

.KEY MESSAGES...
1. Blizzard conditions expected in the Sierra Nevada north of
Tulare County through Sunday morning.

2. Damaging winds and heavy snow could down trees and power
lines through Sunday morning.

3. Extreme winter storm impacts are expected throughout the
Sierra Nevada through Saturday evening due to blowing snow,
snow load, and snow amounts up to eight feet.

4. Impactful, low elevation snow likely in the Sierra Nevada
foothills from 2,500 feet to 4,000 feet Saturday evening into
Sunday morning.

5. Strong, gusty winds are possible in the Kern County Desert
and over the Coastal Range between this evening and Sunday
evening.

6. Light snow possible along Interstate 5 over Tejon Pass and
along Highway 58 over Tehachapi Pass Saturday night and Sunday
morning.

&&

.DISCUSSION...

A strong winter storm has begun to impact central California,
as the upper level low pressure system approaching the northwest
US coast is pushing a stream of moisture and associated
moderate to locally heavy precipitation southward into our area.
San Joaquin Valley locations up north around the Merced area
have so far received as much as 1/2 to 3/4 inch of rainfall,
tapering to around 1/10 or less down toward the Kern County
line. Foothill areas have seen 3/4 to 1 1/4 inches so far. Snow
levels have risen to 6000-6500 feet this afternoon, and snow
amounts above this level are generally a few inches to around 1
or 2 feet so far.

As the storm system progresses inland, we will continue to see
accumulating rain and snow across our area. Heaviest
precipitation will occur later this evening and overnight into
Saturday, before winding down Saturday night into Sunday.
Chances for snowfall rates of at least 3 inches per hour along
with strong wind gusts over 55 mph and visibilities below 1/4
mile continue to run around 60 to 80 percent over a good portion
of the Sierra zones from around Sequoia National Park northward
this evening into Saturday morning. This, in addition to the
total snowfall accumulations of as much as 6-9 feet has led to
a Blizzard Warning in effect through Sunday morning for these
areas. A Winter Storm Warning remains in effect for the Sierra
zones farther south where 4 to 8 feet will fall, but without
quite the extreme blizzard conditions that will be impacting the
zones farther north.

As cold air pushes in, snow levels will lower significantly by
Saturday morning, and area Foothill locations will begin to
accumulate some snow. Probabilities for frozen precipitation in
the foothill communities rise as high as 70 to over 90 percent
Saturday. A Winter Storm Warning is in effect there Saturday
morning through Sunday morning. Although snow levels will lower
below the highway pass levels in Kern County, there is
currently just a 35 percent chance for at least a tenth of an
inch of snow at Tejon pass over the Grapevine, with little to no
probability for an inch or more. At Tehachapi Pass,
probabilities are 61 percent and 13 percent respectively.

Winds will also accompany the passing storm, and 50 to 80
percent probabilities for wind gusts in excess of 58 mph have
prompted High Wind Warnings for the Coastal Range and for the
Kern County desert areas and Mojave Desert Slopes this evening
through Sunday evening. A Wind Advisory is in effect during the
same period for the Tehachapi and Grapevine areas, where wind
gusts will be slightly lower.

After a slight break later Sunday through Monday, another, less
impactful system will move into the region for the middle of
next week.

&&

.AVIATION...Across the Sierra Nevada and adjacent foothills as
well as the Tehachapi Mountains, widespread mountain obscuring
IFR/LIFR in low clouds and heavy precipitation with wind gusts
above 50 KT producing blowing snow. Across the San Joaquin
Valley and West Side Hills, increasing areas of MVFR and local
IFR in low clouds and rain. Across the Kern County Deserts,
local MVFR ceilings. Wind gusts above 50 KT after 04Z Sat.

&&

.AIR QUALITY ISSUES...
ISSUED:  03/01/2024 14:41
EXPIRES: 03/02/2024 23:59
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
and/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 8 PM this evening to 8 PM PST Sunday
for CAZ337>339.
High Wind Warning from 8 PM this evening to 8 PM PST Saturday
for CAZ300-308-313-336.
Winter Storm Warning from 4 AM Saturday to 10 AM PST Sunday
for CAZ318-320-322-324-325-333.
Blizzard Warning until 10 AM PST Sunday for CAZ323-326>328.
Winter Storm Warning until 10 AM PST Sunday for CAZ329>331.
Wind Advisory from 8 PM this evening to 8 PM PST Saturday for
CAZ334-335.
&&

Public/Fire Weather/Aviation...JEB/BSO
PIO/IDSS.......................AS/SM

weather.gov/hanford

In the hours before

Special weather statement, Mar 1, 2:29 PM PST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
229 PM PST Fri Mar 1 2024

CAZ317-318-012245-
Mariposa-Madera Lower Sierra CA-Mariposa Madera Foothills CA-
229 PM PST Fri Mar 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MARIPOSA AND
SOUTHWESTERN TUOLUMNE COUNTIES THROUGH 245 PM PST...

At 228 PM PST, Doppler radar was tracking a strong thunderstorm near
Moccasin, or 13 miles southeast of Sonora, moving northeast at 50
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern
Mariposa and southwestern Tuolumne Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3766 12023 3769 12033 3772 12035 3773 12029
      3774 12028 3773 12026 3776 12024 3776 12020
      3780 12018 3778 12013 3782 12009 3782 12008
TIME...MOT...LOC 2228Z 202DEG 43KT 3783 12022

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JPK
Special weather statement, Mar 1, 3:04 PM PST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
304 PM PST Fri Mar 1 2024

CAZ302-303-012330-
Merced - Madera - Mendota CA-Planada - Le Grand - Snelling CA-
304 PM PST Fri Mar 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MARIPOSA...WEST
CENTRAL MADERA AND EAST CENTRAL MERCED COUNTIES THROUGH 330 PM PST...

At 304 PM PST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Chowchilla, or 10 miles southeast of Merced,
moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Chowchilla, Planada, and Le Grand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3707 12041 3725 12047 3736 12021 3710 12011
TIME...MOT...LOC 2304Z 254DEG 19KT 3719 12035

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JPK
Special weather statement, Mar 1, 3:27 PM PST, 42 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
327 PM PST Fri Mar 1 2024

CAZ302-303-317-020000-
Merced - Madera - Mendota CA-Mariposa Madera Foothills CA-Planada -
Le Grand - Snelling CA-
327 PM PST Fri Mar 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MARIPOSA AND EAST
CENTRAL MERCED COUNTIES THROUGH 400 PM PST...

At 327 PM PST, Doppler radar was tracking a strong thunderstorm 13
miles east of Merced, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Planada and Le Grand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3720 12030 3726 12038 3756 12021 3733 11997
TIME...MOT...LOC 2327Z 226DEG 22KT 3731 12024

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JPK
Special weather statement, Mar 1, 3:32 PM PST, 37 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
332 PM PST Fri Mar 1 2024

CAZ303-317-318-020000-
Mariposa-Madera Lower Sierra CA-Mariposa Madera Foothills CA-
Planada - Le Grand - Snelling CA-
332 PM PST Fri Mar 1 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MARIPOSA COUNTY
THROUGH 400 PM PST...

At 331 PM PST, Doppler radar was tracking a strong thunderstorm 15
miles west of Bootjack, or 19 miles northeast of Merced, moving
northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mariposa and Catheys Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3736 12021 3741 12027 3761 12016 3746 11994
TIME...MOT...LOC 2331Z 228DEG 14KT 3745 12017

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JPK
Special weather statement, Mar 1, 3:41 PM PST, 28 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
341 PM PST Fri Mar 1 2024

CAZ302-303-317-020015-
Merced - Madera - Mendota CA-Mariposa Madera Foothills CA-Planada -
Le Grand - Snelling CA-
341 PM PST Fri Mar 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MARIPOSA...SOUTH
CENTRAL MADERA AND EAST CENTRAL MERCED COUNTIES THROUGH 415 PM PST...

At 340 PM PST, Doppler radar was tracking a strong thunderstorm near
Madera Acres, or 8 miles north of Madera, moving north at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Madera, Chowchilla, and Madera Acres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3696 12000 3699 12015 3736 12018 3731 11985
TIME...MOT...LOC 2340Z 191DEG 19KT 3709 12008

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JPK

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 4:34 PM PSTSpecial Weather StatementHNXMariposa26 min
Mar 2, 2:28 PM PSTAreal Flood AdvisoryHNXFresno, Madera108 min
Mar 2, 3:34 PM PSTSpecial Weather StatementHNXKings26 min
Mar 2, 3:56 PM PSTSpecial Weather StatementHNXKings34 min

Nearby

Tornado Warnings in California, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.